Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: treatment resistant depression and SAM-e SLS

Posted by Ron Hill on March 30, 2002, at 11:50:40

In reply to Re: treatment resistant depression Ron Hill, posted by SLS on March 23, 2002, at 13:51:45

Scott,

Sorry to take so long to get back to you. I have, however, prayed for you daily since I sent my original post to you.

After six years of dysfunction, my household project to-do list is very long and, therefore, I've been busy. But I'll tell ya what, Scott, I am very thankful to be well!!! I want the same for you. Here are my replies to your one-week old questions:

> Questions:
>
> 1. What is your blood level of lithium at 600mg/day?

0.4 mEq/l

> 2. Do you experience any side effects of lithium, i.e. apathy, amotivation, loss of creativity etc.?

No. Small amount of rash. Frequent urination initially, but no longer a side effect.

> 3. How does your (hypo)mania manifest? How often does it happen?

Hypomania is not much of an issue since starting Lithobid almost three years ago, except on the first day of AD trials, and on one occasion when I increased my SAM-e dose from 200 mg/day to 400 mg/day. (I went back down to 200 mg/day and it went away).

For me, hypomania usually consists of racing thoughts, great ideas, jumping from one task to another without finishing any of them, insomnia, and often a low tolerance to frustration. Sometimes I would call it a dysphoric hypomania while at other times it's more of a euphoric hypomania.

> 4. 200mg of S-AMe sounds wonderful. How frequently do you think that someone should respond to such a low dosage? How did you go about establishing your optimum dosage? Did you initially take more?

Several people that post to this board have responded to low dosage of SAM-e, but this is probably the exception and not the rule. It is my observation (not a scientific study) that the patients most likely helped by low dosage SAM-e are those that experience relief (at least initial relief) from depression by taking micro doses of AD's (SSRI's in particular).

I determined my SAM-e dose by trial and error. For years I was stuck. Like you, I'm Bipolar II. Lithobid adequately controls my hypomania but does nothing for my depression. Any of the SSRI's will take away my "I want to die" mood but leave me with side effects (loss of ambition, loss of energy, lack of motivation, blunted emotions, etc). I attribute these symptoms to low dopamine transport. I have tried a ton of other ADs over the years, but I will not bore you with the details.

Five months ago I went to my pdoc for my regularly scheduled visit. At the time, I was only taking Lithobid because of the AD side effects and, therefore, depression was a problem. My pdoc had recently reviewed several studies showing success in treating depression using SAM-e in conjunction with an AD and success using SAM-e alone. He suggested that I take 400 mg/day of SAM-e in conjunction with 25 mg/day of Zoloft. (I am hypersensitive to most medication so I take small SSRI doses). Initially, I was skeptical because over the years I have taken a lot of over-the-counter supplements, most of which did very little to ease my depression. But I told my pdoc that I would give it a try.

Initially I could only take one 200 mg tablet of SAM-e every other day. If I took more, I would experience side effects (flush, nausea, confused thinking, general ill feeling, "skin crawling"). However, within about five days, my depression began to lift.

Currently, I take 200 mg/day of SAM-e without any adverse side effects. Also, I recently dumped the Zoloft because even at the micro dose of 12.5 mg/day, I began to experience breakthrough anergy and anhedonia. When I dumped the Zoloft I increased the SAM-e to 400 mg/day thinking that I needed to compensate for the loss of the SSRI effect with additional SAM-e. However, as I mentioned above, the higher dose of SAM-e induced hypomania. Therefore, all I take is 600 mg Lithobid and 200 mg SAM-e daily. And it is GREAT!!

Bottom line: 200 mg SAM-e daily has helped me more than any of the many ADs I've tried over the years. For me personally, SAM-e has turned out to be a lifesaver! So far I have five months of excellent results and absolutely no hint of poop out.

My layman's opinion regarding the mechanism by which SAM-e helps me is that it raises the serotonin and dopamine levels in my brain in a "balanced" fashion.

It is very important to take plenty of B-6, B-12 (use sublingual form) and folate with the SAM-e to prevent the build up of homocystiene. Also, SAM-e is absorbed more efficiently by the small intestines when it is taken on an empty stomach. However, I usually eat a small bite of food to reduce nausea.

> 5. Is it safe to combine S-AMe with a MAO-inhibitor?

I do not know, Scott. The package insert for SAM-e does not warn against use with MAOI, while at the same time it does warn against bipolar patients taking it without being on a mood stabilizer to avoid mania. In all I have read on SAM-e, I have never seen it stated that it is incompatible with an MAOI. But better to be safe and ask your pdoc.

> > For you, it might be 300 mg/day Lamictal and 400 mg/day SAM-e (or as high as 1600 mg/day SAM-e if needed). Start by using 100 or 200 mg/day of SAM-e as an add-on to your current cocktail, then play it by ear to see if you can discontinue your AD.
>
> > PLEASE read the very well written and technically informative SAM-e article (posted previously by davex) linked below. All I can do is put out the bread; it's up to you to decide whether or not to eat.
>
> Thank you very much. I think I'll move S-AMe near the top of my list. At this point in time, I am planning to:
>
> 1. Try to find an optimum dosage of nortriptyline that will maintain a partial response.
>
> 2. Add Nardil, titrating to perhaps 90mg.
>
> Perhaps this would be a good point to try adding S-AMe. What do you think?
>
> 3. Retry an atypical neuroleptic. Previous trials produced mild transient improvements followed by the emergence of unacceptable cognitive side effects at higher dosages.
> - Zyprexa (olanzapine)
> - Geodon (ziprasidone)
> - Abilitat (aripiprazole)
>
> 4. Add Mirapex.
>
> 5. Finish reading your S-AMe article. :-)


Move #5 to #1. Move #5 to #1. Move #5 to #1. Move #5 to #1. Move #5 to #1. Move #5 to #1. Move #5 to #1. Move #5 to #1. Move #5 to #1.
Move #5 to #1. Move #5 to #1. Move #5 to #1.
Move #5 to #1.

-- Ron
---------------------------------------------


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Ron Hill thread:98310
URL: http://www.dr-bob.org/babble/20020327/msgs/100975.html